Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 197, NWS Goodland, KS

August 1, 2020Gove County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 1, 2020, 3:10 PM CDT for Gove County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 1, 2020, 3:10 PM CDT (20:10 UTC)
Expired
Aug 1, 2020, 4:00 PM CDT
In force
50 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Gove County, KS

The radar

The Goodland radar (KGLD), 116 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2020-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2020-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1407 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:03 PM CDT, 7 minutes earlier.

Area forecast discussion, Aug 1, 3:03 PM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
203 PM MDT Sat Aug 1 2020

.SHORT TERM...(Today through Sunday night)
Issued at 248 AM MDT Sat Aug 1 2020

Satellite and 500mb RAP analysis showed a ridge building into the
Rockies early this morning, with a trough extending from the Upper
Midwest to southern Plains. This pattern placed the region under
north to northwest flow. At 2:30 AM MT, temperatures ranged in the
upper 50s to low 60s, with light and variable winds. Skies were
mostly clear with dry conditions across the region.

Temperatures warm into the upper 80s to low 90s today as a cold
front approaches the area from the north. The front is expected to
move through the region in the afternoon as weak waves push through
the northerly upper flow. There will be a slight chance of
thunderstorms during the afternoon and early evening; however,
severe weather is not currently anticipated. For tonight, guidance
indicates an area of showers and storms will develop around or after
midnight near the tri-state intersection, then drift south/southeast
into Sunday morning. Lows will be in the mid 50s to low 60s.

A lull in precipitation is forecast midday Sunday, followed by
another round of storms forming off the Front Range in the afternoon
and tracking towards the region through the evening. Confidence is
low on these storms sustaining long enough to make it into the area.
It also looks as though storms may take a more southerly track along
the eastern periphery of the ridge rather than easterly. At this
time, have kept chances in eastern Colorado and in adjacent areas of
southwest Nebraska and northwest Kansas. A strong to severe storm or
two could clip the southwestern portion of the area, particularly
western Kit Carson and Cheyenne Counties in Colorado. Damaging wind
would be the main threat, but large hail cannot be ruled out. Highs
climb into the upper 70s/low 80s during the day, and fall to the
mid/upper 50s overnight.

.LONG TERM...(Tuesday through Saturday)
Issued at 152 PM MDT Sat Aug 1 2020

Upper ridge centered near the Four Corners to start the period
will slowly shift eastward and be centered over the central plains
by the end of the period. As a result, temperatures will gradually
warm, from the lower 80s on Tuesday to the upper 80s/near 90 by
Saturday. Models are painting almost daily chances of showers and
thunderstorms, associated with weak disturbances rotating around
the ridge. Severe chances will be rather low with the weak flow
aloft, but with increased heating/instability hard to completely
rule out a severe storm or two almost any day.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1130 AM MDT Sat Aug 1 2020

VFR conditions are expected through the 18Z TAF period at MCK and
GLD. Generally light north to northeast winds will continue across
the region with a cold front pushing south across the region
overnight. GLD may see a isolated to scattered light rain showers
develop following cold front passage after midnight. Confidence
was high enough in the possibility of showers to include a PROB30
group for light showers at GLD after 11Z Sunday morning.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JBH
LONG TERM...024
AVIATION...LOCKHART
Hazardous weather outlook, Aug 1, 11:54 AM CDT, 3 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1054 AM MDT Sat Aug 1 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021700-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1054 AM MDT Sat Aug 1 2020 /1154 AM CDT Sat Aug 1 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Although no severe weather is anticipated, isolated thunderstorms
will be possible across mainly the central portions of Kansas and
Nebraska this afternoon with another band of showers and
thunderstorms possible after midnight stretching from extreme
northeast Colorado into southwest Kansas behind a cold front that
pushes into the region Saturday evening. A few of the stronger
storms may produce gusty winds.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

A few strong to severe thunderstorms are possible over western Kit
Carson and Cheyenne Counties in Colorado from the mid afternoon into
the evening on Sunday. Large hail and damaging winds will be the
main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight.

In the hours before

Special weather statement, Aug 1, 2:52 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Goodland KS
252 PM CDT Sat Aug 1 2020

KSZ015-029-012045-
Gove KS-Sheridan KS-
252 PM CDT Sat Aug 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SHERIDAN AND GOVE
COUNTIES UNTIL 345 PM CDT...

At 252 PM CDT, Doppler radar was tracking a strong thunderstorm near
Park, or 7 miles northeast of Grainfield, moving south at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hoxie, Quinter, Grainfield, Grinnell, Gove, Park and Seguin.

This includes Interstate 70 in Kansas between mile markers 85 and
112.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3870 10059 3948 10072 3939 10028 3899 10015
      3870 10016
TIME...MOT...LOC 1952Z 347DEG 28KT 3916 10035

Lockhart

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 7:01 PM CDTSpecial Weather StatementGLDThomas14 min
Jul 31, 7:14 PM CDTSpecial Weather StatementGLDThomas16 min
Jul 31, 7:30 PM CDTSpecial Weather StatementGLDThomas15 min
Jul 31, 7:47 PM CDTSpecial Weather StatementGLDThomas13 min
Jul 31, 8:06 PM CDTSpecial Weather StatementGLDLogan24 min
Aug 1, 2:52 PM CDTSpecial Weather StatementGLDGove, Sheridan53 min
Aug 1, 3:43 PM CDTSpecial Weather StatementGLDGove62 min
Aug 1, 3:59 PM CDTSevere Thunderstorm WarningGLDGove18 min
Aug 1, 4:19 PM CDTSpecial Weather StatementGLDSheridan26 min
Aug 1, 4:43 PM CDTSpecial Weather StatementGLDSheridan47 min
Aug 1, 4:44 PM CDTSpecial Weather StatementGLDGove31 min
Aug 1, 5:31 PM CDTSpecial Weather StatementGLDGraham29 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.